Yaz, Yasmin and Other Newer Birth Control Pills: Do They Put You at Risk for Leg Clots?

Dr. Sharon Orrange
Dr. Orrange is an Associate Professor of Clinical Medicine in the Division of Geriatric, Hospitalist and General Internal Medicine at the Keck School of Medicine of USC.
Posted on

Some of the newer popular birth control pills with a different type of progesterone are associated with an increased risk of blood clot in the leg. You need to care about this, not just because you have seen TV commercials and warning ads, but because a blood clot – deep venous thrombosis (DVT) – can break off and travel to the lung where it is called a pulmonary embolism. That can be fatal. There is also a question of increased risk of clots in arteries with these birth control pills, which can lead to cardiovascular events.

These are not huge risks and are still very rare, but here is what you need to know. Newer third-generation progestins may be associated with a greater risk of venous thromboembolism (DVT or deep venous thrombosis) when compared with older progestins.

In a study of 800,000 women, the use of combined contraceptives containing drospirenone was associated with a significantly higher risk of venous thrombosis compared with use of older combined hormonal contraceptive pills containing older progestins and similar low estrogen levels.

Examples of pills with the newer progestin (drospirenone) are Yaz (generics Gianvi, Loryna, and Syeda), Beyaz, and Yasmin (generics Ocella and Zarah) where you risk of clot in the leg is 5 times greater. What this means is that the risk of thromboembolism (clot in the leg) is higher when compared with levonorgestrel, a second generation progestin which is found in these birth control pills: Aviane, Lutera and Seasonique (generics Camrese and Amethia).

Remember, the risk is still small, though there is a two to threefold increased risk of clot in the leg (DVT) in those pills containing drospirenone compared with levonorgestrel. I certainly don’t think women taking an oral contraceptive containing drospirenone should stop their medication without consulting with their doctor, though it is worth a discussion.

Dr. O.

Drugs featured in this story

Filed under